This photograph displays greenish-blue discoloration of a 60-yr-old male’s normally silver-white hair in the recovery unit after an uneventful spinal anesthetic for a total hip replacement. Intraoperatively he received spinal bupivacaine in combination with a propofol infusion. During preoperative evaluation, the patient had reported a similar “blue hair” discoloration after a prior general anesthetic. Propofol (previously in bolus doses), fentanyl, and cefazolin were the only anesthetic agents used in both cases. The patient reported that this discoloration lasted approximately 1 to 2 months in both cases, despite cutting the discolored hair. As the picture shows, the color change was most pronounced around the temples, but his scalp did not show signs of discoloration.
Green urine discoloration is thought to occur via the propofol metabolites 4-sulfate and 1- or 4-glucuronide conjugates of 2,6-diisopropyl-1,4-quinol, which are renally excreted.1,2 Although the mechanism for hair discoloration after propofol administration is unknown, it may involve phenolic metabolites excreted into hair-coating sebum, which is constantly produced by the sebaceous glands.1,3 This would explain the short time frame from intraoperative propofol exposure to the appearance of greenish-blue hair in the recovery unit. One other case of propofol-associated green hair discoloration has been reported.3 Anesthesia providers should be aware of this rare potential reaction to counsel patients about its benign and self-limited nature, although it may recur with subsequent propofol administration.
The authors declare no competing interests.